Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 4, 2009, 7:10 PM MDT for Golden Valley County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2009, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 4, 2009, 11:45 PM MDT
- In force
- 5 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Golden Valley County, MT
The radar
The Billings radar (KBLX), 73 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.2 hours before the alert went out and 373 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:03 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 3:03 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MDT SAT JUL 4 2009
.SHORT TERM...VALID FOR SUN AND MON...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FORM OVER THE
HIGHER TERRAIN ACROSS THE REGION. IT IS EXPECTED THAT THIS
ACTIVITY WILL CONTINUE INTO THE EVENING WITH A NUMBER OF CELLS
MOVING ONTO THE PLAINS. SURFACE DEW POINTS ARE GENERALLY IN THE
50S ACROSS THE CWA WITH TEMPERATURES EXPECTED TO WARM INTO THE
LOW 80S. LATEST LAPS ANALYSIS SHOWING AROUND 2000 J/KG OF SBCAPE
ACROSS WESTERN ZONES DOWN TO 1000 J/KG TO THE EAST. DEEP LAYER
SHEAR REMAINS RATHER MODEST WITH VALUES AROUND 25-30 KTS.
PRECIPITABLE WATERS ARE FORECAST TO REMAIN AROUND ONE INCH FOR
TODAY. MID-LVL LAPSE RATES ARE MODERATELY STEEP. SURFACE DEW
POINT DEPRESSIONS WILL CONTINUE TO INCREASE AS TEMPERATURES RISE
THIS AFTERNOON. THEREFORE...A FEW CELLS MAY BECOME STRONG WITH
HAIL AND GUSTY WINDS. HEAVY RAIN WILL BE POSSIBLE WITH ANY OF
THESE THUNDERSTORMS.
ACTIVITY IS EXPECTED TO QUIET DOWN AFTER SUNSET. UPPER RIDGE
BUILDS OVER THE REGION SUNDAY AS A TROUGH DIGS OVER THE PACIFIC
COAST. KEPT CHANCE POPS IN THE FORECAST AS UPPER-LEVEL ENERGY
CONTINUES TO MOVE THROUGH THE FLOW. LIMITED POPS TO MAINLY
WESTERN ZONES FOR MONDAY. UPPER TROUGH MOVES THROUGH THE PACIFIC
NORTHWEST DURING THIS TIME. HOWEVER...THE GREATER Q-G FORCING
APPEARS NW OF THE CWA. SCHUKNECHT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
REGION UNDER STRONGER SOUTHWEST FLOW ALOFT ON TUESDAY AS AN
POSITIVE TILT UPPER LEVEL TROF OVER ALBERTA PUSHES THE RIDGE AXIS
INTO THE DAKOTAS. THIS PATTERN ALSO DEFLECTS MONSOONAL MOISTURE
AWAY FROM THE AREA AND PUSHES THE SURFACE TROUGH INTO THE DAKOTAS.
MOST OF THE MECHANISMS FOR CONVECTION WILL BE REDUCED BUT CAN NOT
RULE OUT AFTERNOON EVENING THUNDER WITH BOUNDARY LAYER RETAINING
MOISTURE FROM A WEEK OF PRECIPITATION OFF AND ON THROUGH THE AREA.
TEMPERATURES SHOULD BE MARKEDLY COOLER THAN MONDAY AND RETURN TO
THE 80S. HEIGHTS REBOUND ON WEDNESDAY AND SURFACE THERMAL TROUGH
BEGINS TO DEVELOP OVER SOUTHEAST MONTANA AND DESPITE UPPER LEVEL
FLOW LOOKING TO BE KEEPING DRY AIR ALOFT THINK THAT DEWPOINT
RETURN COULD SUPPORT ADDITIONAL THUNDER THREAT. SHOULD ALLOW FOR
TEMPERATURES TO REMAIN IN THE 80S BUT COULD SEE THE WESTERN ZONES
REMAIN COOLER ESPECIALLY IF THE DRIER AIR SUPPORTS LOWER OVERNIGHT
MINIMUMS. THURSDAY MODELS ARE IN AGREEMENT THAT BROAD RIDGING WILL
BEGIN TO INFLUENCE THE AREA. THIS SHOULD FURTHER CAP CONVECTIVE
CHANCES AND REALLY PLACE AN EMPHASIS ON THE DIURNAL COMPONENT WITH
TEMPERATURES PUSHING BACK INTO THE UPPER 80S. FRIDAY STARTS TO
LOOK INTERESTING AS THE SURFACE THERMAL LOW GAINS SOME STRENGTH
AND MODELS INDICATE AN INCREASE IN UPPER LEVEL WINDS. IF MOISTURE
DOES ROTATE BACK UP THE PLAINS IT COULD SET UP A FAVORABLE
THUNDERSTORM PATTERN...ESPECIALLY FOR NOCTURNAL STORMS WITH
OVERNIGHT CAP EROSION. TOO FAR INTO THE EXTENDED TO BE PRECISE
WITH THIS SORT OF DETAIL BUT DOES LOOK TO BE THE FIRST DAY THAT
THIS PATTERN BEGINS TO SET UP. MODELS IN LIMITED AGREEMENT FOR
FRIDAY AND NEXT WEEKEND AS THE ECMWF ANCHORS A RIDGE OVER THE AREA
AND THE GFS PUSHES THE RIDGE INTO THE DAKOTAS. NOT A DOMINANT
ENOUGH RIDGE TO ELIMINATE CONVECTION FROM THE FORECAST AND COULD
SEE TEMPS BEGIN INCHING TOWARDS 90. BORSUM
&&
.AVIATION...
THUNDERSTORM ACTIVITY WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND EVENING FROM WEST TO EAST. STORMS WILL BE SLOW MOVING
PRODUCING HEAVY RAIN WITH TEMPORARY RESTRICTIONS TO VISIBILITIES
AND POSSIBLY SMALL HAIL. STORMS WILL DISSIPATE BY MIDNIGHT.
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED ON SUNDAY. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/088 062/090 061/088 058/083 054/079 057/081 057/085
42/T 21/B 22/T 22/T 22/T 22/T 22/T
LVM 049/084 052/086 051/084 050/079 047/075 047/079 049/082
43/T 23/T 22/T 22/T 22/T 32/T 22/T
HDN 060/091 058/093 059/093 057/089 051/084 055/086 056/088
32/T 21/B 22/T 22/T 22/T 22/T 22/T
MLS 060/090 062/091 063/092 063/087 056/088 060/084 060/086
32/T 21/B 22/T 22/T 32/T 32/T 32/T
4BQ 058/087 060/090 061/092 063/087 056/081 057/084 058/087
32/T 21/B 11/B 22/T 22/T 22/T 22/T
BHK 057/086 061/088 060/088 061/083 058/082 058/084 058/084
22/T 21/B 22/T 22/T 32/T 22/T 22/T
SHR 053/085 054/090 055/089 057/085 049/082 052/081 052/085
43/T 32/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 4, 1:54 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 154 PM MDT SAT JUL 4 2009 MTZ028>042-056>058-063>068-WYZ098-099-052000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 154 PM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER WESTERN PORTIONS OF SOUTH CENTRAL MONTANA AND SPREAD EASTWARD EARLY THIS EVENING. STORMS ARE EXPECTED TO BE SLOW MOVING AND HAVE A CHANCE TO PRODUCE LOCALLY HEAVY RAIN FALL AND HAIL ALONG WITH DANGEROUS LIGHTNING. RECENT RAINFALL HAS BEEN SPOTTY BUT HEAVY IN SMALL AREAS SO THERE COULD BE LOCALIZED FLOODING IF STORMS DEVELOP AND TRACK OVER THESE LOCATIONS. PERSONS ENGAGED IN OUTDOOR ACTIVITIES AND IN PARTICULAR HOLIDAY CELEBRATIONS WILL WANT TO MONITOR THE WEATHER CLOSELY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 4, 4:22 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MDT SAT JUL 4 2009
MTZ028-063-042300-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
422 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEATLAND COUNTY UNTIL
500 PM MDT...
AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF HARLOWTON...MOVING EAST AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. DUE TO THE SLOW MOVEMENT OF THIS
STORM...HEAVY RAINFALL IS POSSIBLE.
AREAS AFFECTED BY THIS STORM INCLUDE...JUDITH GAP.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4672 10984 4670 10982 4671 10963 4649 10959
4654 11005 4672 11005 4672 10986
TIME...MOT...LOC 2221Z 264DEG 8KT 4664 10994Special weather statement, Jul 4, 4:39 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
439 PM MDT SAT JUL 4 2009
MTZ041-042315-
NORTHERN SWEET GRASS MT-
439 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEET GRASS COUNTY
UNTIL 515 PM MDT...
AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF BIG TIMBER...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN SWEET GRASS COUNTY...EAST OF HIGHWAY 191.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4615 10965 4613 10965 4613 10960 4608 10960
4606 10961 4594 10979 4599 10991 4617 10977
TIME...MOT...LOC 2239Z 210DEG 9KT 4602 10978Special weather statement, Jul 4, 5:24 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
524 PM MDT SAT JUL 4 2009
MTZ028-041-042-050000-
GOLDEN VALLEY MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
524 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOLDEN VALLEY...
NORTHEASTERN SWEET GRASS AND SOUTHEASTERN WHEATLAND COUNTIES UNTIL
600 PM MDT...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DEADMANS BASIN RESERVOIR...
OR 25 MILES SOUTHEAST OF HARLOWTON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS ALSO EXPECTED WITH THIS
STORM DUE TO ITS SLOW MOVEMENT.
THIS STORM WILL REMAIN OVER RURAL SOUTHWESTERN GOLDEN VALLEY COUNTY
AND RURAL SOUTHEASTERN WHEATLAND COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4620 10914 4613 10931 4613 10941 4607 10943
4600 10960 4614 10976 4639 10936
TIME...MOT...LOC 2322Z 233DEG 13KT 4612 10958Special weather statement, Jul 4, 5:45 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
545 PM MDT SAT JUL 4 2009
MTZ028-034-042-050030-
GOLDEN VALLEY MT-NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-
545 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...
SOUTHWESTERN GOLDEN VALLEY AND SOUTHEASTERN WHEATLAND COUNTIES UNTIL
630 PM MDT...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
HARLOWTON TO 12 MILES SOUTH OF DEADMANS BASIN RESERVOIR TO 19 MILES
SOUTH OF RYEGATE...AND MOVING EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...DEADMANS BASIN RESERVOIR...
RYEGATE...HAILSTONE WILDLIFE REFUGE...SHAWMUT...BARBER...HEDGESVILLE
AND FRANKLIN.
THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 107 AND 136.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4617 10894 4601 10894 4594 10929 4616 10964
4621 10965 4622 10968 4639 10981 4650 10938
TIME...MOT...LOC 2345Z 257DEG 6KT 4636 10970 4618 10951
4602 10926Special weather statement, Jul 4, 6:04 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
604 PM MDT SAT JUL 4 2009
MTZ028-042-063-050045-
GOLDEN VALLEY MT-JUDITH GAP MT-SOUTHERN WHEATLAND MT-
604 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY AND
NORTHEASTERN WHEATLAND COUNTIES UNTIL 645 PM MDT...
AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF HARLOWTON...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN WHEATLAND AND NORTHERN GOLDEN VALLEY COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4647 10921 4650 10959 4666 10968 4672 10945
4670 10941 4673 10939 4675 10932
TIME...MOT...LOC 0004Z 245DEG 8KT 4661 10958Special weather statement, Jul 4, 6:46 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
646 PM MDT SAT JUL 4 2009
MTZ029-034-035-042-063-050130-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN STILLWATER
MT-YELLOWSTONE MT-
646 PM MDT SAT JUL 4 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STILLWATER...EASTERN
GOLDEN VALLEY...WESTERN YELLOWSTONE AND WESTERN MUSSELSHELL COUNTIES
UNTIL 730 PM MDT...
AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF DEADMANS BASIN RESERVOIR TO 16 MILES SOUTH OF RYEGATE...AND
MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. WIND GUSTS UP TO 40 MPH ARE EXPECTED
AHEAD OF THE LINE OF THUNDERSTORMS.
AREAS AFFECTED BY THESE STORMS INCLUDE...CUSHMAN...BELMONT...
LAVINA...BROADVIEW AND COMANCHE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4676 10906 4676 10876 4599 10876 4599 10927
4676 10927 4677 10907
TIME...MOT...LOC 0043Z 270DEG 11KT 4686 10915 4652 10924
4608 10913The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:04 PM MDT | Special Weather Statement | BYZ | Golden Valley | 41 min |
| Jul 4, 6:46 PM MDT | Special Weather Statement | BYZ | Golden Valley | 44 min |
| Jul 4, 7:01 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell, Stillwater, Yellowstone | 39 min |
| Jul 4, 7:43 PM MDT | Special Weather Statement | BYZ | Yellowstone | 47 min |
| Jul 4, 8:19 PM MDT | Special Weather Statement | BYZ | Yellowstone | 26 min |
| Jul 4, 9:46 PM MDT | Special Weather Statement | BYZ | Treasure | 59 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.